Aripiprazole resolves amisulpride and ziprasidone-induced hyperprolactinemia

Authors

  • Mixalis Saitis md ,

    1. Community Mental Health Center of North-Western District,
    Search for more papers by this author
  • Georgios Papazisis md, phd,

    Corresponding author
    1. Community Mental Health Center of North-Western District,
    2. Department of Pharmacology, School of Medicine, Aristotle University of Thessaloniki, Thessaloniki, Greece
    • Georgios Papazisis, MD, PhD, Department of Pharmacology, School of Medicine, Aristotle University of Thessaloniki, P.O. Box 1532, 54006-Thessaloniki, Greece. Email: gpapaz@med.auth.gr

    Search for more papers by this author
  • Konstantinos Katsigiannopoulos md ,

    1. Community Mental Health Center of North-Western District,
    Search for more papers by this author
  • Dimitrios Kouvelas md, phd

    1. Department of Pharmacology, School of Medicine, Aristotle University of Thessaloniki, Thessaloniki, Greece
    Search for more papers by this author

HYPERPROLACTINEMIA IS A frequent and serious side-effect of conventional and second-generation antipsychotic drugs (SGA). A prevalence of 65.6% has been reported in premenopausal women treated with different antipsychotics, among which risperidone had a greater likelihood of inducing hyperprolactinemia than the conventional antipsychotics (88% vs 47.6%).1 Of all the SGA risperidone and amisulpride have the highest propensity to elevate prolactin level.2 Ziprasidone seems to be less frequently associated with hyperprolactinemia,3,4 and aripiprazole may even lower prolactin level.4 We describe a patient who developed clinically significant hyperprolactinemia while taking both amisulpride and ziprasidone, which resolved on the introduction of aripiprazole.

A 22-year-old woman was diagnosed with paranoid schizophrenia according to DSM-IV criteria and received amisulpride 400 mg/day. After 8 weeks of amisulpride treatment the patient complained of galactorrhea, breast tenderness and amenorrhea (prolactin level 54 ng/mL; sampling between 08.00 hours and 09.00 hours, always before drug administration). Brain magnetic resonance imaging showed no evidence of a pituitary microadenoma. Although there was improvement in her psychopathology the patient refused any pharmacotherapy because of this side-effect. Three weeks after the discontinuation of amisulpride she menstruated (prolactin level 3.8 ng/mL). Her psychotic symptoms progressively relapsed and she was persuaded to receive ziprasidone 120 mg/day. After 5 weeks of ziprasidone treatment the patient reported significant improvement of psychotic symptoms, but she complained again of galactorrhea, breast tenderness and amenorrhea, and her prolactin level was increased to 47.4 ng/mL. Ziprasidone was stopped and the patient was switched to aripiprazole 10 mg/day. Surprisingly, 2 days after the beginning of aripiprazole treatment, the prolactin level decreased to 5.6 ng/mL and the patient's menses resumed within 3 weeks. On 2-year follow up the patient is still treated with aripiprazole 10 mg/day and the prolactin level remains normal (3.23 ng/mL). Mental status remained stable, without psychotic symptoms and the patient was free from any adverse effects of medication.

To our knowledge this is the first case of resolution of amisulpride- and ziprasidone-induced hyperprolactinemia with aripiprazole in a young woman with an obviously high susceptibility to this side-effect of SGA, because she had developed hyperprolactinemia not only on amisulpride but also – although to a lesser extent – on ziprasidone. Aripiprazole is a potent partial agonist of the D2 receptors: it exhibits functional agonist properties under hypodopaminergic conditions but acts as functional antagonist at D2 receptors under hyperdopaminergic conditions.5 Aripiprazole may therefore inhibit prolactin secretion by blocking D2 receptors in the pituitary gland (where the dopamine neuronal activity is tonically controlled) and function as a dopaminergic agonist at low levels of dopaminergic neuronal activity.

The present findings are consistent with reports indicating that aripiprazole reduces elevated prolactin level and resolves amenorrhea in schizophrenia patients.4,6 Furthermore, a placebo-controlled trial showed that adjunctive treatment with aripiprazole successfully alleviated hyperprolactinemia in schizophrenia patients maintained with haloperidol;7 but there are also reports of aripiprazole-induced galactorrhea.8

The normalization of prolactin concentration may be the result of discontinuing the prolactin-elevating antipsychotic agents such as risperidone and amisulpride. In contrast, aripiprazole did not negatively influence prolactin level in this highly susceptible woman. The very rapid time course, however, of normalization (2 days), supports the hypothesis that aripiprazole has an independent effect on prolactin level.9 Further well-designed studies are needed to confirm the effect of aripiprazole on resolving antipsychotic-induced hyperprolactinemia.

Ancillary